Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 9, NWS Duluth, MN

June 5, 2005Saint Louis County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 5, 2005, 1:53 PM CDT for Saint Louis County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 1:53 PM CDT (18:53 UTC)
Expired
Jun 5, 2005, 2:30 PM CDT
In force
37 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 47 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 051853
TORDLH
MNC137-051930-
/O.NEW.KDLH.TO.W.0009.050605T1853Z-050605T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
153 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  EAST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  SOUTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 230 PM CDT

* AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PAYNE...OR
  ABOUT 26 MILES SOUTHEAST OF HIBBING...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  COTTON BY 205 PM CDT
  MELRUDE BY 220 PM CDT
  MAKINEN BY 230 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4713 9275 4701 9256 4722 9241 4729 9223
      4742 9244

$$

STEWART
3 follow-up statements
000 
WWUS53 KDLH 051906
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
205 PM CDT SUN JUN 5 2005

MNC137-051930-
/O.CON.KDLH.TO.W.0009.000000T0000Z-050605T1930Z/
WEST CENTRAL ST. LOUIS MN-EAST CENTRAL ST. LOUIS MN-
SOUTHWEST ST. LOUIS MN-
205 PM CDT SUN JUN 5 2005

...A TORNADO WARNING CONTINUES UNTIL 230 PM CDT FOR SOUTHWEST ST.
LOUIS...EAST CENTRAL ST. LOUIS AND WEST CENTRAL ST. LOUIS COUNTIES...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR KELSEY...OR ABOUT
25 MILES SOUTHEAST OF HIBBING...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  MELRUDE BY 220 PM CDT
  MAKINEN BY 230 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4729 9224 4728 9224 4724 9239 4722 9242
      4703 9255 4703 9256 4704 9259 4714 9274
      4742 9243

$$

STEWART
000 
WWUS53 KDLH 051912
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
212 PM CDT SUN JUN 5 2005

MNC137-051930-
/O.CON.KDLH.TO.W.0009.000000T0000Z-050605T1930Z/
WEST CENTRAL ST. LOUIS MN-EAST CENTRAL ST. LOUIS MN-
SOUTHWEST ST. LOUIS MN-
212 PM CDT SUN JUN 5 2005

...A TORNADO WARNING CONTINUES UNTIL 230 PM CDT FOR SOUTHWEST ST.
LOUIS...EAST CENTRAL ST. LOUIS AND WEST CENTRAL ST. LOUIS COUNTIES...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR COTTON...OR ABOUT
26 MILES SOUTHEAST OF HIBBING...MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  MELRUDE BY 220 PM CDT
  MAKINEN BY 230 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4729 9224 4728 9224 4724 9239 4722 9242
      4703 9255 4703 9256 4704 9259 4714 9274
      4742 9243

$$

STEWART
000 
WWUS53 KDLH 051929
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
229 PM CDT SUN JUN 5 2005

MNC137-051939-
/O.EXP.KDLH.TO.W.0009.000000T0000Z-050605T1930Z/
WEST CENTRAL ST. LOUIS MN-EAST CENTRAL ST. LOUIS MN-
SOUTHWEST ST. LOUIS MN-
229 PM CDT SUN JUN 5 2005

...THE TORNADO WARNING FOR SOUTHWEST ST. LOUIS...EAST CENTRAL ST.
LOUIS AND WEST CENTRAL ST. LOUIS COUNTIES EXPIRES AT 230 PM CDT...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAKINEN.

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER A THREAT.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4728 9224 4726 9238 4722 9243 4720 9243
      4704 9255 4716 9272 4723 9263 4742 9243
      4742 9242

$$

STEWART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:25 AM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 5, 3:25 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 AM CDT SUN JUN 5 2005

.DISCUSSION...LOW IS CENTERED OVER NORTH-CENTRAL MINNESOTA
CURRENTLY.  WARM FRONT IS STILL JUST SOUTH OF NORTHWEST
WISCONSIN...ALTHOUGH NOSE OF 60+ DEG SFC DEWPOINTS INTO NORTHWEST
WISCONSIN WOULD INDICATE A MORE NORTHERN LOCATION IN THIS REGION.
COLD FRONT EXTENDS SOUTHWARD ACROSS THE CENTRAL PORTION OF
MINNESOTA.  SOME STRONG/SEVERE STORM ACTIVITY ALONG PORTIONS OF
BOTH OF THESE BOUNDARIES CURRENTLY.  NOT MUCH AS FAR AS CONVECTIVE
ACTIVITY OVER THE FORECAST AREA AT THIS TIME.

EXPECT LOW TO MOVE SLOWLY INTO ONTARIO DURING THE DAY TODAY.  COLD
FRONT WILL HAVE A FAIRLY GOOD PACE TO IT...REACHING CENTRAL
WISCONSIN BY THIS EVENING.  NORTHWEST WISCONSIN WILL GET SWIPED BY
THE WARM SECTOR DURING DAYLIGHT HOURS.  AS MENTIONED
ABOVE...HOWEVER...AN ARGUMENT USING SFC DEWPOINTS CAN BE MADE THAT
THE FRONT HAS ALREADY NOSED INTO THIS PORTION OF THE FORECAST AREA.
ETA40 HAS MUCAPES IN EXCESS OF 2500 J/KG EDGING INTO THIS REGION BY
THE END OF THE MORNING.  SHEAR NOT OVERWHELMING (0-3KM SRH HELICITY
AROUND 150 M2/S2)...BUT ENOUGH TO SUPPORT LONG-LIVED CELLS.  BOWS
ARE THE MORE FAVORED STRUCTURE...ALTHOUGH SOME SUPERCELLS ARE
EXPECTED. EVEN THOUGH MOST OF THE ACTIVITY WILL BE EAST OF THE
AREA...SLIGHT RISK SEVERE IS WELL WARRANTED FOR NORTHWEST
WISCONSIN.  SHEAR AND INSTABILITY ARE CONSIDERABLY LESS FAVORABLE
OVER THE MINNESOTA COUNTIES UNDERNEATH THE LOW...SO JUST GENERAL
THUNDERSTORMS EXPECTED HERE.

COLDER AND DRYER AIR WILL BEGIN TO FILTER IN AS THE COLD FRONT MOVES
EAST ACROSS THE AREA.  THE STRONG INSTABILITY WILL EXIT THE REGION
BEFORE SUNSET.  ANY SEVERE ACTIVITY IN NORTHWEST WISCONSIN WILL BE
COMPLETED DURING THE EARLY EVENING.  FOG ASSOCIATED WITH THE LAKE
WILL ALSO COME TO AN END EARLY EVENING.  SHOWERS AND THUNDERSTORMS
REMAIN IN THE FORECAST AS BACK SIDE OF LOW MOVES THROUGH.  NORTHERN
ZONES HAVE THE BEST CHANCE FOR PRECIPITATION BY THIS STAGE.

LOW ACCELERATES AWAY FROM THE AREA.  SOME LINGERING SHOWERS FOR
MONDAY MORNING...OTHERWISE MONDAY APPEARS DRY.

NEXT LOW FOR TUESDAY INTO WEDNESDAY. THIS SYSTEM HAS A VERY SIMILAR
TRACK COMPARED TO THE CURRENT SYSTEM...ACCORDING TO THE CONSISTENT
GFS.  SO AN ACTIVE PERIOD FOR MID-WEEK EXPECTED.  NEXT CHANCE FOR
PRECIPITATION AFTER THE MID-WEEK SYSTEM APPEARS TO BE NEXT SUNDAY.

&&

.AVIATION...WIDESPREAD IFR CEILINGS AND VISIBILITIES CAN BE EXPECTED
TODAY. THERE WILL BE SOME IMPROVEMENT THIS AFTERNOON...WITH AREAS OF
IFR/MVFR/VFR CONDITIONS EXISTING. THE BEST CHANCE OF LINGERING IFR
CONDITIONS THIS AFTERNOON AND EVENING WILL BE NEAR LAKE SUPERIOR.
SOME STORMS WILL ALSO BE POSSIBLE TODAY AND TONIGHT.
&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

KFM
Hazardous weather outlook, Jun 5, 7:30 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN JUN 5 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FOR AND
BECOME MORE SCATTERED TONIGHT.  THERE IS A SLIGHT RISK OF SEVERE
STORMS FOR NORTHWEST WISCONSIN. THE MAIN THREAT WILL BE DAMAGING
HAIL...ALTHOUGH SEVERE WINDS AND TORNADOES ARE ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST WISCONSIN
TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:57 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis34 min
Jun 5, 4:01 PM CDTSpecial Marine WarningDLH29 min

Nearby

Tornado Warnings in Minnesota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.